Virginia, 2010Damaging Winds in Virginia, June 28, 2010
June 28, 2010 · NWS MRX · 4 events in 3 counties and zones
A cold front tracked through the area triggering isolated severe thunderstorms during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $14,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front tracked through the area triggering isolated severe thunderstorms during the afternoon and evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 28, 1:40 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 28, 1:40 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT MON JUN 28 2010
.SHORT TERM...(TONIGHT AND TUESDAY)...A VERY WARM...MOIST AND
UNSTABLE AIRMASS ACROSS THE FORECAST AREA WITH MODEL CAPE NEAR 3000
J/KG. THERMODYNAMICS IS FAVORABLE TO PRODUCE DAMAGING DOWNBURSTS WINDS
DUE TO DRY MID-LEVELS PRODUCING MDPI WELL OVER 1 AND DELTA K VALUES
30+. I AM ALSO CONCERNED WITH LOCALIZED FLASH FLOODING THIS
AFTERNOON-EVENING AS PWS ARE 1.8...DEWPOINTS IN THE LOWER AND MID
70S...AND POTENTIAL OF TRAINING OF CELLS ALONG THE INCOMING OUTFLOW
BOUNDARY OVER KENTUCKY-SOUTHWEST VIRGINIA-NORTHEAST TENNESSEE.
WILL WATCH FOR DEVELOPMENT OF STORMS FOR POTENTIAL FLASH FLOOD
WATCH. AT THIS TIME...DO NOT PLAN TO ISSUE...BUT WILL MONITOR.
FOR TONIGHT AND TUESDAY...FRONT WILL MOVE INTO THE FORECAST AREA
KEEPING CHANCES OF CONVECTION...WITH HIGHS POPS OVER THE SOUTH AND
EAST WHERE INSTABILITY THE BEST.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)...MODELS CONTINUE TO BE
IN DECENT AGREEMENT FOR THE OVERALL PATTERN DURING THE LONG
TERM...WITH A EASTERN US TROUGH SETTING UP AND SURFACE HIGH PRESSURE
EXTENDING INTO THE REGION FROM THE NORTH AND THEN NORTHEAST. MAY
STILL BE SOME CONVECTION ALL BUT FAR NORTH AND NORTHWEST ZONES TUE
NIGHT WITH EXITING COLD FRONT...AND FRONT MAY STILL BE CLOSE ENOUGH
TO FAR SOUTH ZONES FOR SOME CONVECTION ON WED. WILL CARRY SLIGHT
CHANCE TO LOW CHANCE POPS FOR THIS. OTHERWISE...SHOULD BE COOLER
AND MAINLY DRY FOR MUCH OF THE PERIOD. SOME DISAGREEMENT AMONG
MODELS AND RUN TO RUN ABOUT HOW FAST MOISTURE RETURNS...AS
DIFFERENCES EXIST IN HANDLING REMNANTS OF TROPICAL STORM ALEX. 06Z
GFS BROUGHT MOISTURE BACK IN MUCH MORE QUICKLY THAN THE ECMWF...BUT
12Z GFS HAS BACKED OFF OF THIS IDEA. FOR NOW WILL KEEP THINGS DRY
THROUGH THE WEEKEND...THEN INTRODUCE SLIGHT CHANCE POPS FOR MONDAY.
HOWEVER...UNCERTAINTY IS FAIRLY HIGH FOR LATTER PERIODS. GFS MOS
TEMPS GENERALLY LOOK REASONABLE...SO WILL NOT STRAY FAR.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 73 91 71 88 66 / 60 60 30 20 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 90 69 85 62 / 60 40 20 10 10
OAK RIDGE, TN 71 90 68 86 62 / 50 40 20 10 10
TRI CITIES AIRPORT, TN 68 88 66 82 54 / 50 30 10 10 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DH/LDW
Hazardous weather outlook, Jun 28, 3:27 AM EST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 AM EDT MON JUN 28 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
427 AM EDT MON JUN 28 2010 /327 AM CDT MON JUN 28 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE MORE WIDESPREAD TODAY...AHEAD OF A COLD
FRONT. A FEW STRONG TO SEVERE STORMS MAY OCCUR IN THE AFTERNOON
AND EVENING...WITH LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH...AND
WINDS GUSTING TO 50 MPH OR HIGHER IN AND NEAR THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL LINGER INTO TUESDAY...ESPECIALLY
ACROSS SOUTHEAST TENNESSEE INTO SOUTHWEST PARTS OF NORTH CAROLINA.
ISOLATED STRONG TO SEVERE STORMS COULD DEVELOP...MAINLY DURING THE
HEAT OF THE DAY. GUSTY WINDS IN EXCESS OF 50 MPH...AND LOCALLY
HEAVY RAINS WILL BE THE MAIN THREATS.
NO HAZARDOUS WEATHER IS EXPECTED FOR THE REST OF THE WEEK...AS
DRIER AND SLIGHTLY COOLER AIR MOVES IN BEHIND PASSAGE OF THE COLD
FRONT. THE REMNANTS OF TROPICAL STORM ALEX ARE NOT EXPECTED TO
AFFECT THE SOUTHERN APPALACHIANS REGION DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
TG
In the hours before
Special weather statement, Jun 28, 11:30 AM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1230 PM EDT MON JUN 28 2010
TNZ017-018-046-VAZ005-008-281730-
JOHNSON TN-NORTHWEST CARTER TN-SCOTT VA-SULLIVAN TN-WASHINGTON VA-
1230 PM EDT MON JUN 28 2010
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN CARTER...
WASHINGTON...EXTREME EASTERN SCOTT...CITY OF BRISTOL...JOHNSON AND
SULLIVAN COUNTIES UNTIL 130 PM EDT...
AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BRISTOL TN...MOVING EAST AT 25 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BRISTOL VA...MOUNTAIN
CITY...SOUTH HOLSTON DAM...SADIE...HARR...SHADY VALLEY...NEVA...
LAUREL BLOOMERY AND TRADE.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DH
Local storm report, Jun 28, 2:18 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
318 PM EDT MON JUN 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM TSTM WND DMG HAYESVILLE 35.05N 83.82W
06/25/2010 CLAY NC UTILITY COMPANY
ONE TREE AND POWERLINES DOWN IN HAYESVILLE. REPORTED BY
BLUE RIDGE MOUNTAIN EMC.
0130 PM TSTM WND DMG TUSQUITEE 35.08N 83.77W
06/25/2010 CLAY NC UTILITY COMPANY
ONE TREE AND POWERLINES DOWN IN TUSQUITEE. REPORTED BY
BLUE RIDGE MOUNTAIN EMC.
0140 PM TSTM WND DMG SHOOTING CREEK 35.03N 83.65W
06/25/2010 CLAY NC UTILITY COMPANY
ONE TREE AND POWERLINES DOWN IN SHOOTING CREEK. REPORTED
BY BLUE RIDGE MOUNTAIN EMC.
&&
FERRELLSpecial weather statement, Jun 28, 2:32 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
332 PM EDT MON JUN 28 2010
VAZ002-005-006-008-282030-
RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA-
332 PM EDT MON JUN 28 2010
...SIGNIFICANT WEATHER ADVISORY FOR WISE...RUSSELL...CITY OF
NORTON...WASHINGTON AND SCOTT COUNTIES UNTIL 430 PM EDT...
AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF WISE...MOVING EAST AT 35
MPH.
SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...NORTON...WISE...
LEBANON...CLEVELAND...COEBURN...DUNGANNON...ST. PAUL...CASTLEWOOD...
COLLINGWOOD...HANSONVILLE...HILANDER PARK...HOLSTON...HONAKER...DYE
AND ROSEDALE.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DH
Thunderstorm Wind, Norton (C)
- When
- June 28, 3:30 PM EST to 3:35 PM EST
- Where
- Norton (C) County, Norton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.930, -82.630
Law enforcement personnel reported a few trees downed by thunderstorm winds along the Guest River in Norton.
Thunderstorm Wind, Scott
- When
- June 28, 3:50 PM EST to 3:52 PM EST
- Where
- Scott County, Gate City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.630, -82.580
Law enforcement personnel reported 1 tree downed by thunderstorm winds on Hill Station Road in Gate City.
Thunderstorm Wind, Scott
- When
- June 28, 4:12 PM EST to 4:15 PM EST
- Where
- Scott County, Nickelsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.750, -82.420
Law enforcement personnel reported 1 tree downed by thunderstorm winds on Valley Creek Road in Nickelsville.
Thunderstorm Wind, Washington
- When
- June 28, 4:20 PM EST to 4:25 PM EST
- Where
- Washington County, 0.55 mi W of Butts
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.730, -82.040
Broadcast media personnel reported 3 to 4 trees downed by thunderstorm winds in the western part of the county west of Abingdon.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Louisiana, June 28, 2010$420,000 · 54 kt wind · 4 events
- Damaging Winds in Virginia, June 28, 2010$111,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Georgia, June 28, 2010$116,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in South Carolina, June 28, 2010$98,000 · 55 kt wind · 11 events
- Damaging Winds in Virginia, June 28, 20101 injured · $102,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in North Carolina, June 28, 2010$100,000 · 1 in hail · 7 events
- Damaging Wind in Pennsylvania, June 28, 2010$100,000 · 50 kt wind · 1 event
- Damaging Winds in Tennessee, June 28, 2010$62,000 · 55 kt wind · 6 events
- Damaging Winds in Idaho, June 28, 2010$50,000 · 57 kt wind · 3 events
- Tornado in New York, June 28, 2010$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, June 28, 2010$22,000 · 50 kt wind · 16 events
- Flash Flooding in Texas, June 28 to 29, 2010$30,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230739, 230741, 230742, 230747.